Utah, 2020

Flash Flooding and Debris Flows in Utah, July 23, 2020

July 23, 2020 · NWS SLC · 5 events in 4 counties and zones

Monsoonal moisture moved into southern Utah, resulting in thunderstorms that produced heavy rainfall, flash flooding, debris flows, and a damaging wind event.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Monsoonal moisture moved into southern Utah, resulting in thunderstorms that produced heavy rainfall, flash flooding, debris flows, and a damaging wind event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jul 23, 9:25 AM MST, 2 hours 30 minutes earlier.

Area forecast discussion, Jul 23, 9:25 AM MST, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
1025 AM MDT Thu Jul 23 2020

.SYNOPSIS...Monsoonal moisture will impact the eastern two-thirds
of Utah through Friday. A gradual drying trend is anticipated for
this weekend.

&&

.SHORT TERM (Through 12Z Sunday)...The axis of the moisture plume
currently extends from south-central through northeast Utah. The
upper trough currently over California will weaken as it ejects
northeast across the northern and western Great Basin tonight
through Friday.

Drier air ahead of the advancing upper trough will gradually
expand east into far western Utah today/tonight. This contrast
between the moist air mass to the east and drier air to the west
will provide a boundary to focus convection this afternoon through
early this evening. Anticipating that some dynamic support for
enhanced lift will materialize this afternoon as subtle vorticity
maxima lift north through the state with increasing jet level
support induced from the increasing moisture contrast this
afternoon and evening.

Thunderstorms that develop will be capable of producing locally
heavy rain late this afternoon/early evening. A few strong storms
could develop across the far south as effective bulk shear
increases near the Arizona border late this afternoon/early this
evening.

Northwest Utah could see limited convective activity developing by
late this afternoon. A weak shortwave lifting northeast out of
Nevada will bring in cooler air aloft and create a short period of
a sufficiently unstable air mass and dynamic lift to support
convection this evening. Anticipating that this will be a short-
lived event with gusty winds the main impact from the convection.

Further expansion of the drier air across Utah will confined the
monsoonal moisture to far eastern Utah Friday. Looking at limited
convection across far western/northern Utah as the aforementioned
shortwave moves through Friday late morning through the afternoon.
Southeast through east-central will also remain somewhat active
within the residual moisture plume over the area. Moisture will
work back into southern Utah, bringing afternoon/evening
convection back into the area over the weekend.

.LONG TERM (After 12Z Sunday)...Global models in good agreement in
indicating building ridge over eastern Great Basin on Sunday, with
deeper moisture restricted to southeastern third of forecast area,
where have maintained slight chance for showers and thunderstorms.

GFS and ECMWF deterministic solutions diverge from Sunday into
Monday with GFS ridge axis progged a bit further east, and thus,
offering a southerly moist flow, while ECMWF suggests a drier
southwest flow. Ensemble means appear in general agreement and seem
to suggest deeper moisture primarily over eastern half of forecast
area.

Global models diverge further from Wednesday into Thursday, with
GEFS and CMCE means indicating ridge axis over Rockies, and thus, a
somewhat moist mid level flow of moisture, with precipitable water
values in excess of an inch.  EPS mean continues to indicate a more
elongated ridge, displaced further south and west, and thus,
indicates a much drier west to southwest flow.  Given uncertainty,
will go with slight chance wording for generally southeastern half
of forecast area from late Wednesday into Thursday as a start.

Temperatures will trend warmer through the period, with readings
expected to be a bit above above normal during the period.

&&

.AVIATION...VFR conditions will prevail at KSLC through the valid
TAF period. Isolated thunderstorms will form after 19z, with these
storms generally to the south and east of the terminal through
early this evening. A second area of thunderstorms will over
northwest Utah for this evening. Any thunderstorms will be
capable of producing erratic and gusty winds at the terminal
through 04z.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Red Flag Warning until 9 PM MDT this evening for UTZ492-495.

WY...None.
&&

SHORT TERM...CONGER
LONG TERM...BARJENBRUCH
AVIATION...KRUSE

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jul 23, 4:33 AM MST, 7 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
533 AM MDT Thu Jul 23 2020

UTZ001>016-019>021-517-518-WYZ021-241145-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
533 AM MDT Thu Jul 23 2020

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

A moist and unstable airmass will remain over all but far western
Utah today. Showers and thunderstorms will develop by this
afternoon. Any storms that develop will be capable of producing
heavy rain, so isolated flash flooding as possible, particularly
for prone areas such as slot canyons, burn scars, and normally dry
washes.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Drier air will move over the area Friday through the weekend.
Showers and thunderstorms will develop once again over eastern
Utah Friday, and flash flooding will remain a threat. As the
airmass continues to dry over the weekend and into early next
week, the threat of flash flooding will diminish.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information
about observed severe weather to the NWS while following all
local, state, and CDC guidelines.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

In the hours before

Special weather statement, Jul 23, 9:56 AM MST, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
1056 AM MDT Thu Jul 23 2020

UTZ014-517-231745-
Sanpete/Sevier Valleys UT-Central and Southwest Mountains UT-
1056 AM MDT Thu Jul 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SANPETE...WESTERN
EMERY AND NORTHEASTERN SEVIER COUNTIES UNTIL 1145 AM MDT...

At 1055 AM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm 11 miles south of Salina, or 13 miles east of
Richfield...moving northeast at 30 mph.

Penny to nickel size hail and winds in excess of 40 mph will be
possible.

This storm will remain over mainly rural areas of south central
Sanpete...western Emery and northeastern Sevier Counties.

This includes the following highways...
 Interstate 70 between mile markers 61 and 79.
 Utah Route 24 between mile markers 18 and 26.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

&&

LAT...LON 3863 11180 3874 11196 3876 11195 3875 11192
      3883 11189 3891 11180 3895 11179 3920 11150
      3900 11127
TIME...MOT...LOC 1655Z 229DEG 24KT 3878 11183

CRK
Special weather statement, Jul 23, 11:07 AM MST, 48 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
1207 PM MDT Thu Jul 23 2020

UTZ013-518-231845-
Southern Utah Mountains UT-San Rafael Swell UT-
1207 PM MDT Thu Jul 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL GARFIELD AND
SOUTHWESTERN WAYNE COUNTIES UNTIL 1245 PM MDT...

At 1207 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm 9 miles south of Torrey, or 11 miles southwest of
Capitol Reef National Park...moving east at 25 mph.

Penny to nickel size hail and winds in excess of 40 mph will be
possible.

Locations impacted include...
Capitol Reef National Park, Fruita and Caineville.

This includes the following highways...
 Utah Route 12 between mile markers 104 and 120.
 Utah Route 24 between mile markers 78 and 102.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

&&

LAT...LON 3806 11140 3823 11148 3843 11098 3817 11086
TIME...MOT...LOC 1807Z 249DEG 21KT 3818 11136

CRK
Special weather statement, Jul 23, 11:25 AM MST, 30 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
1225 PM MDT Thu Jul 23 2020

UTZ518-231915-
Southern Utah Mountains UT-
1225 PM MDT Thu Jul 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PIUTE...NORTHWESTERN
GARFIELD...SOUTHEASTERN BEAVER AND EASTERN IRON COUNTIES UNTIL 115 PM
MDT...

At 1225 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm 13 miles north of Panguitch, or 18 miles
southwest of Junction...moving north at 30 mph.

Penny size hail and winds in excess of 40 mph will be possible.

Locations impacted include...
Junction, Circleville and Kingston.

This includes US Route 89 between mile markers 138 and 165.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

&&

LAT...LON 3787 11232 3795 11253 3831 11244 3822 11211
TIME...MOT...LOC 1825Z 202DEG 24KT 3801 11241

Webber
Special weather statement, Jul 23, 11:26 AM MST, 29 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
1226 PM MDT Thu Jul 23 2020

UTZ012-013-517-231915-
San Rafael Swell UT-Central and Southwest Mountains UT-
Castle Country UT-
1226 PM MDT Thu Jul 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN EMERY AND EAST
CENTRAL SEVIER COUNTIES UNTIL 115 PM MDT...

At 1226 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm 23 miles east of Salina, or 32 miles south of
Manti...moving northeast at 5 mph.

Penny to nickel size hail and wind gusts of 40 to 55 mph will be
possible.

Locations impacted include...
Fremont Junction.

This includes the following highways...
 Interstate 70 between mile markers 75 and 101.
 Utah Route 10 between mile markers 0 and 11.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3867 11149 3885 11158 3901 11135 3873 11109
TIME...MOT...LOC 1826Z 238DEG 5KT 3882 11145

CRK
Special weather statement, Jul 23, 11:51 AM MST, 4 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
1251 PM MDT Thu Jul 23 2020

UTZ019-518-231930-
Southern Utah Mountains UT-Utah's Dixie and Zion National Park UT-
1251 PM MDT Thu Jul 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL WASHINGTON...WESTERN
KANE AND SOUTHEASTERN IRON COUNTIES UNTIL 130 PM MDT...

At 1251 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm 7 miles east of La Verkin, or 10 miles west of
Zion National Park...moving northeast at 15 mph.

Penny to nickel size hail and wind gusts of 40 to 55 mph will be
possible.

Locations impacted include...
Zion National Park, La Verkin, Toquerville, Virgin, Springdale and
Rockville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3716 11315 3716 11319 3723 11329 3753 11306
      3736 11279 3714 11308
TIME...MOT...LOC 1851Z 218DEG 15KT 3723 11315

CRK

The radar

The Cedar City radar (KICX), 159 km away, was scanning. The volume nearest the first event began at 18:58 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 2 debris flow, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Wayne

When
July 23, 11:55 AM MST to 2:30 PM MST
Where
Wayne County, 2.42 mi WNW of Fruita to 3.24 mi SSE of Fruita
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
38.299, -111.287

Officials reported Sulphur Creek experienced flash flooding, with water and debris on state Route 24.

Flash Flood, Wayne

When
July 23, 12:57 PM MST to 3:30 PM MST
Where
Wayne County, 3.93 mi ENE of Fruita to 4.05 mi E of Fruita
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.292, -111.179

The Utah Department of Transportation reported a road closure of state Route 24|due to debris and flooding.

Debris Flow, Washington

When
July 23, 1:03 PM MST to 3:15 PM MST
Where
Washington County, 1.6 mi NE of Springdale to 5.98 mi SSE of Zion National Park
Cause
Heavy Rain
Injuries
2 direct, 0 indirect
Reported by
Park/Forest Service
Coordinates
37.195, -112.978

Multiple rockslides occurred along the River Walk Trail in Zion National Park, with two known minor injuries. Additional heavy rain resulted in flash flooding at Crazy Quilt and Checkerboard areas.

Debris Flow, Emery

When
July 23, 1:30 PM MST to 2:30 PM MST
Where
Emery County, 9.95 mi W of Mohrland to 7.27 mi W of Mohrland
Cause
Heavy Rain / Burn Area
Reported by
Law Enforcement
Coordinates
39.471, -111.207

A debris flow from the Trail Mountain Fire burn scar reached the Crandall Canyon Mine parking lot.

Thunderstorm Wind, Tooele

When
July 23, 4:45 PM MST to 5:10 PM MST
Where
Tooele County, 0.52 mi E of Barro
Measured
68 kt (78 mph) measured gust
Reported by
Department of Highways
Coordinates
40.730, -113.470

An apparent microburst from a light rain shower, produced a peak wind gust of 78 mph along Interstate 80, overturning a semitrailer.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2020Every state in 2020This day in weather historyWarnings in Utah, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 908016, 908019, 908025, 908027, 908022.